I will be getting RAI treatment for Graves in a couple weeks. I have had dry itchy eyes, light sensitivity, and my eyes bulge slightly. I asked my doctor about the possibility that RAI could make my eyes worse. He said he thinks they will get better after treatment and if not I should see an eye specialist.
Please help, I don't want this to get any worse!
I totally agree with Stella - i have graves and it was not until after i received RAI that my eyes started to get affected . I went to an eye doc whp specializes in the tissue behind the eye and he said this happens FROM RAI. If you must get RAI due to your thyroid an eye doc might recommend putting you on a steroid during that time you go in for treatment so that it does not damage your eyes even more
I researched this extensively as I have Graves and TED. I see a very well known eye specialist who said that RAI can have a worsening effect in the short term, but should not have a long term effect. My Endocronologist said the studies slightly endorse those with TED having surgery over RAI. RAI is cheaper and the preferred way to kill your thyroid, but after all my reading and suffering (TED stinks) there was no way I was taking a chance on the eyes getting worse- so I opted for surgery to remove my thyroid. But the evidence wasn't compelling and if I didn't have good insurance to cover the surgery, I would have done RAI. I must say my eyes are much better and I am three months post op. The main improvement for me was getting the thyroid removed, just using methimazole did not make my eyes better although I was stable. Good luck!
Thanks, I have appt with an opthamologist on Wed. One of the doctors on this site works with him, so hopefully he is good. I don't have an extreme case with the eyes bulging, but I don't want it to get worse. I'm just going to ask a lot of questions. I've been seeing an Internist and a Radiologist for the Graves'. The visit with the Internist went well, and he suspected I had Graves' on the first visit. Do you think I should see an Endo? I will be getting RAI on the 19th, so hopefully everything turns out well.
I went to see the opthamologist on Wednesday and he said that for most people TED will go away after RAI treatment. He sent me home and said to come back a couple month after the RAI. Today he called me back after discussing this more with a few colleagues and gave me the choice to go on prednesone before the treatment. He said 15% of people's eye will get worse after RAI & that there has been limited research on this. I will take them for 2-3 months. He said it's a somewhat high dose & will have side effects. I think I am going to take them anyway. I don't want to take a chance on my eyes getting worse.
My endocrinologist warned me that my TED might get worse with RAI and, after consulting with my ophtalmologist, suggested that I take 4 weeks of cortisone to avoid it to happen. I took Prednisone 40mg/day the week of RAI, 30mg the following, and then 20mg and 10mg the last 2 weeks. I had no side effects from taking cortisone, and I believe that my eyes held up pretty well. Apparently is not an uncommon protocol to follow.
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.